The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.
A child has had a previous rash while taking amoxicillin. Everything you hear from the parents suggests that the rash was not from a true allergic reaction. Would you give the child amox again?
Hana C. - July 13, 2017 3:47 PM
Brian Hayes indicated that the patient can get IgE testing for amoxicillin. I recall an allergist telling me that while he can test for IgE on a variety of foods, the only way to test to see if you're allergic to a drug is to give it to you again and see what happens (or if the story is really good for allergic reaction and other causes have been ruled out one can surmise that was the problem drug). Who's right?
Bryan H. - July 14, 2017 2:45 PM
Hana, thanks for your question. It is true that skin testing is not 100% accurate (https://www.ncbi.nlm.nih.gov/pubmed/28483318, https://www.ncbi.nlm.nih.gov/pubmed/28483317) and that in some cases it may be prudent to rechallenge the patient. I would argue that the ED is not the place to do this as we can only observe the patient for a limited time. A skin test in the ED (or hospital) is helpful in ruling out a penicillin allergy (https://www.ncbi.nlm.nih.gov/pubmed/28370003, https://www.ncbi.nlm.nih.gov/pubmed/28378949). We do a bad job of updating allergy information in patients' charts even if they tolerated an antibiotic to which they were listed as being allergic (https://www.ncbi.nlm.nih.gov/pubmed/27765460). My point in the podcast was that if a patient provides a history of IgE-like reactions in the past, it is probably worth skin testing them before rechallenging in the ED (if you have skin testing available). Allergy follow up may also be considered.
Sorravit S. - October 28, 2017 5:50 AM
If I give the Amoxycillin to the patient who had this kind of delayed rash, would they get the same reaction again ?
Bryan H. - October 28, 2017 12:38 PM
Thanks for your question. In the studies that have looked at rechallenges, 93% of patients did not have a rash develop. [Caubet J, Kaiser L, Lemaitre B, et al. The role of penicillin in benign skin rashes in childhood: a prospective study based on drug rechallenge. J Allergy Clin Immunol 2011;127:218-22.]